Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Amputation

Stump pain

01/06/2009

Question:

My husband is post AKA amputation 40 years. This weekend he suddenly developed severe stump pain and spasms that lasted over 24 hours. The spasms were so severe that he literally doubled-over in pain. Extra-strength Tylenol (which usually helps with mild episodes) did nothing nor did warm heat. Is there anything that can be done to alleviate these sudden onsets of extreme pain and spasms? Would a prescription pain killer or muscle relaxant help? This happen infrequently, but when it does, it is debilitating to him and painful for me to watch. Should he have gont to the ER?

Answer:

Since it is unusual for stump pain/spasms to begin 40 years after an amputation, it would be best for your husband to consult with his physician to determine why he may be having these symptoms at this late date. For example, there could be nerve irritation in his lumbar spine (lower back), or pain from his hip joint or sacroiliac joint.

The ER is for emergencies, so if your husband's symptoms are unbearable, that would certainly be an option. However, ideally he'll consult with his physician for evaluation and to determine possible treatment options if/when these symptoms recur, but to ideally prevent them from recurring.

Pain medications should help pain, with more potent pain medications necessary to control more severe pain. A muscle relaxant could help, as could anti-seizure medications such as Gabapentin or Pregabalin, or certain anti-depressant medications.

If he wears a prosthesis, re-evaluation of its fit and function by his prosthetist is appropriate, particularly if his weight or anything else regarding his health status -- or activity level -- has changed.

Again, ideally it would be best to determine and treat the cause for his symptoms rather than just improve them with medication(s).

For more information:

Go to the Amputation health topic, where you can:

Response by:

Brian L Bowyer, MD Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University